Iowa, 2012

Damaging Winds in Iowa, May 3, 2012

May 3, 2012 · NWS DMX · 7 events in 4 counties and zones

A strong MCS developed over eastern Nebraska during the evening of the 2nd and moved east into Iowa. The prominent bow echo pushed into Iowa during the predawn hours and produced strong winds over west central Iowa into north central Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong MCS developed over eastern Nebraska during the evening of the 2nd and moved east into Iowa. The prominent bow echo pushed into Iowa during the predawn hours and produced strong winds over west central Iowa into north central Iowa. Wind speeds were reported in the 60 to 70 MPH range. As the storms progressed east, they weakened rapidly.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 2, 11:05 PM CST, 3 hours 33 minutes earlier.

Area forecast discussion, May 2, 11:05 PM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1205 AM CDT THU MAY 3 2012

.UPDATE...
PREVIOUS THOUGHTS OF CONVECTION DEVELOPING ACROSS NORTHERN IOWA IN
THE LATE AFTERNOON/EARLY EVENING HAVE NOT OCCURRED...WITH DECENT CAP
STILL IN PLACE ALOFT VIA DVN 00Z SOUNDING DUE TO STRATUS/LOW CLOUD
COVER LINGERING MUCH OF THE DAY. THEREFORE HAVE TAPERED POPS DOWN
FOR THE EARLY EVENING HOURS AT THIS TIME. A FEW CELLS ARE TRYING TO
GO UP ON SFC BOUNDARY SITUATED ACROSS ERN NE/SE SD INTO SRN MN.
THESE CELLS HAVING TOUGHER TIME SUSTAINING THEMSELVES AS WELL.
THEREFORE FOCUS ON THUNDERSTORM DEVELOPMENT TURNS TO LATER TONIGHT
WITH MID LEVEL WAVE APPROACHES FROM THE WEST AND LLJ INCREASES AND
LOW LEVEL MOISTURE TRANSPORT BECOMES ORIENTED RIGHT INTO CENTRAL
IOWA. HRRR MODEL SUGGESTING STORMS PUSHING INTO CENTRAL IOWA AROUND
MIDNIGHT OR LATER AT THIS TIME...SO HAVE TRENDED GREATEST POPS
ACROSS THE CWA FOR THE LATE NIGHT HOURS.

.SHORT TERM /TONIGHT/...
SEVERAL CONCERNS OVERNIGHT AS ACTIVE WSW FLOW ALOFT CONTINUES.
OUTFLOW FROM THE MORNING CONVECTION HAD CLEARED WELL SOUTH OF THE
BORDER EARLIER TODAY AND THERE HAS BEEN GRADUAL RECOVER THROUGH THE
AFTERNOON AS SOUTHERLY WINDS HAVE INCREASED ALONG WITH MOISTURE.
CAPES HAVE STEADILY INCREASED WITH 100MB MIXED LAYER OF 2000-3000
J/KG ACROSS WESTERN AND NORTHERN IOWA.  HOWEVER...18Z SOUNDING AT
KOAX HAS INDICATED SOME CAPPING ALONG WITH A GENERALLY DIVERGENT
SURFACE FLOW IN NORTHERN IOWA.  THESE PARTICULAR FEATURES ARE LIKELY
INHIBITING CONVECTION AT THIS POINT BUT THIS SHOULD CHANGE BY THIS
EVENING WITH THE APPROACH OF A SHORTWAVE IN THE PLAINS.  MODELS HAVE
BEEN INDICATING CONVECTION IN NORTH CENTRAL AND NORTHEAST IOWA THIS
EVENING WHERE LOW LEVEL JET/FLOW WILL BE DIRECTED.  THIS AREA HAS
VERY HIGH PWATS AND WITH THIS PERSISTENT LOW LEVEL FLOW DIRECTED IN
THAT LOCATION AND FLASH FLOOD GUIDANCE VALUES OF ONE TO ONE AND A
HALF INCHES...HAVE OPTED FOR A FLASH FLOOD WATCH IN FAR NORTHEAST.
ELSEWHERE...CONVECTION EXPECTED IN THE NORTH THIS EVENING WHERE CAP
IS WEAKEST WITH ADDITIONAL CONVECTION IN NEBRASKA HEADING TOWARD
CENTRAL AND SOUTHERN IOWA LATE TONIGHT INTO EARLY THURSDAY MORNING.
THIS CONVECTION WILL HAVE THE THREAT FOR SEVERE STRAIGHT LINE WINDS
ALONG WITH LARGE HAIL AND A ISOLATED TORNADOES AS IT PROGRESSES
RAPIDLY EASTWARD OVERNIGHT.

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
COMPLICATED LONG TERM FORECAST...WITH LOW CONFIDENCE. ANTICIPATE
OVERNIGHT MCS TO BE LINGERING ACROSS THE NORTH AND EAST FOR
BEGINNING OF TOMORROW BEFORE PUSHING OUT OF CWA. CONDITIONS WILL
IMPROVE THROUGH THE DAY...BUT WITH LINGERING FRONTAL BOUNDARY ACROSS
SOUTHERN IOWA BY THURSDAY AFTERNOON...EXPECT TO SEE AFTERNOON
DEVELOPMENT. BUT AGAIN ANTICIPATE BEST CHANCES FOR PRECIPITATION TO
BE ANOTHER ROUND OF OVERNIGHT MCS CONVECTION...FOCUSED ACROSS
SOUTHERN IOWA. PWAT VALUES ARE HIGH...WITH PLENTY OF MOISTURE
AVAILABLE COULD SEE POTENTIAL FOR LOCALIZED AREAS OF HEAVY RAIN
AGAIN OVERNIGHT THURSDAY NIGHT...AGAIN HIGHEST LIKELIHOOD APPEARS TO
BE ACROSS SOUTHERN IOWA. OVERNIGHT PRECIPITATION COULD LINGER INTO
EARLY FRIDAY BEFORE AGAIN QUICKLY PUSHING OUT OF THE CWA. HAVE LEFT
SLIGHT CHANCE POPS FOR FRIDAY AFTERNOON WITH POTENTIAL FOR AFTERNOON
DEVELOPMENT WITH ANOTHER APPROACHING FRONTAL SYSTEM...BUT AGAIN
APPEARS MAIN PRECIP CHANCES WILL BE OVERNIGHT.

TEMPERATURES BECOME A BIT TRICKY FOR FRIDAY AND SATURDAY. WAA AHEAD
OF APPROACHING FRONTAL SYSTEM IS STRONG FOR FRIDAY WITH GOOD MIXING
POSSIBLE FRIDAY. IF MIXING IS FULLY REALIZED...OR SKIES CLEAR FOR
LONG ENOUGH COULD EASILY SEE TEMPERATURES POP UP INTO THE UPPER 80S
FOR MUCH OF THE CENTRAL AND SOUTHERN PORTIONS OF THE CWA. HAVE
INCREASED TEMPERATURES FOR FRIDAY AND SATURDAY...BUT MAY STILL HAVE
BEEN TOO COOL...ESPECIALLY FOR FRIDAY. TIMING OF FRONTAL BOUNDARY
WILL HAVE IMPACT ON TEMPS FOR SATURDAY...WITH LITTLE MODEL AGREEMENT
ON PLACING OF FRONT HAVE TRENDED UPWARDS WITH TEMPS.

ACTIVE PATTERN CONTINUES FOR REMAINDER OF EXTENDED WITH AREA OF LOW
PRESSURE EXPECTED TO PUSH ACROSS THE NORTHERN PLAINS/SOUTHERN CANADA
FOR THE END OF EXTENDED. ASSOCIATED FRONTAL BOUNDARYS WILL BRING
CHANCES FOR PRECIPITATION THROUGH THE WEEKEND...WITH LINGERING
PRECIPITATION INTO EARLY NEXT WEEK.

&&

.AVIATION...03/06Z
THUNDERSTORM ACTIVITY CONTINUES TO BE MOSTLY NON-EXISTENT ACROSS THE
CWA...WITH A FEW CELLS PUSHING THROUGH EXTREME NORTHERN CWA. FORCING
FOR THUNDERSTORMS REMAINS STRONGER TO THE WEST OF THE CWA...AND
STILL MAY GET SOME MOVING THROUGH THE AREA LATE TONIGHT TOWARD
SUNRISE OR A LITTLE BEFORE. THEREFORE HAVE GONE MORE PESSIMISTIC
WITH THE TAFS AND ONLY MENTIONED VCSH FOR KDSM AND KOTM WHERE THE
BETTER CHANCES WILL BE VERSUS THE NORTHERN CWA AT THIS TIME.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
MORNING FOR BLACK HAWK-BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-
HARDIN.

&&

SHORT TERM...COGIL
LONG TERM...AWB
AVIATION...MJB
Hazardous weather outlook, May 2, 2:51 PM CST, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
351 PM CDT WED MAY 2 2012

IAZ004>007-015-016-023>025-033>036-044>050-057>062-070>075-081>086-
092>097-031100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-
WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
351 PM CDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
CENTRAL IOWA WITH A SMALL AREA OF MODERATE RISK IN WEST CENTRAL
IOWA. TIMING WILL BE THIS EVENING INTO TONIGHT WITH DAMAGING
WINDS...LARGE HAIL AND ISOLATED TORNADOES ALL POSSIBLE. HEAVY
RAINS AND LOCALIZED FLASH FLOODING MAY OCCUR AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE OFF AND ON RIGHT THROUGH
EARLY NEXT WEEK. THE BEST POTENTIAL FOR SEVERE WEATHER IN THIS
PERIOD APPEARS TO BE LATE THURSDAY AFTERNOON AND THURSDAY EVENING
FROM CENTRAL INTO SOUTHERN IOWA WHERE A SLIGHT RISK OF SEVERE
WEATHER CONTINUES. DAMAGING WINDS...LARGE HAIL...LOCALLY HEAVY
RAINS AND ISOLATED TORNADOES ALL REMAIN POSSIBLE. DETAILS
REGARDING THE SEVERE WEATHER POTENTIAL IN THE LATER PERIODS WILL
BE BETTER DEFINED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SEVERAL EPISODES OF SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND
TONIGHT...AS WELL AS LATE THURSDAY.

IAZ017-026>028-037>039-031100-
CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-
351 PM CDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
THIS EVENING INTO TONIGHT. DAMAGING WINDS...LARGE HAIL AND
ISOLATED TORNADOES ARE ALL POSSIBLE. HEAVY RAIN IS ALSO EXPECTED
TONIGHT WHICH MAY LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH IS
IN EFFECT FOR THE AREA TONIGHT. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE OFF AND ON RIGHT THROUGH
EARLY NEXT WEEK. THE BEST POTENTIAL FOR SEVERE WEATHER IN THIS
PERIOD APPEARS TO BE LATE THURSDAY AFTERNOON AND THURSDAY EVENING
FROM CENTRAL INTO SOUTHERN IOWA WHERE A SLIGHT RISK OF SEVERE
WEATHER CONTINUES. DAMAGING WINDS...LARGE HAIL...LOCALLY HEAVY
RAINS AND ISOLATED TORNADOES ALL REMAIN POSSIBLE. DETAILS
REGARDING THE SEVERE WEATHER POTENTIAL IN THE LATER PERIODS WILL
BE BETTER DEFINED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SEVERAL EPISODES OF SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING
INTO TONIGHT...AS WELL AS LATE THURSDAY.

In the hours before

Special weather statement, May 3, 1:37 AM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
237 AM CDT THU MAY 3 2012

IAZ023-033-034-044>046-057-058-070-071-081-082-092-093-031100-
POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-
CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD-
INCLUDING THE CITIES OF...POCAHONTAS...SAC CITY...ROCKWELL CITY...
DENISON...CARROLL...JEFFERSON...AUDUBON...GUTHRIE CENTER...
ATLANTIC...GREENFIELD...CORNING...CRESTON...BEDFORD...MOUNT AYR
237 AM CDT THU MAY 3 2012

...STRONG TO SEVERE THUNDERSTORMS MOVING INTO WEST CENTRAL IOWA
THROUGH THE EARLY MORNING HOURS...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE
EAST INTO PORTIONS OF SAC COUNTY SOUTHWARD THROUGH CRAWFORD
COUNTY...AND INTO TAYLOR AND ADAMS COUNTIES THROUGH 4 AM
CDT...AND THEN FURTHER EAST THROUGH AROUND 5 AM CDT. LARGE HAIL
AND DAMAGING WINDS ARE LIKELY TO BE THE MAIN THREAT WITH LOCALLY
HEAVY RAIN ALSO POSSIBLE. RAINFALL RATES IN EXCESS OF 1 TO 1.5
INCHES PER HOUR CAN BE EXPECTED. A SEVERE THUNDERSTORM WATCH
REMAINS IN EFFECT UNTIL 5 AM CDT.

KLP

The radar

The Des Moines radar (KDMX), 113 km away, was scanning. The volume nearest the first event began at 08:39 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Calhoun

When
May 3, 2:38 AM CST
Where
Calhoun County, 0.86 mi SW of Yetter
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.310, -94.840

Large healthy Maple trees were blown down in the yard. They were roughly 3 feet in diameter.

Thunderstorm Wind, Calhoun

When
May 3, 2:52 AM CST
Where
Calhoun County, 3.69 mi SE of Jolley
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
42.450, -94.660

Measured at the Iowa Department of Transportation Road Weather Information Site.

Thunderstorm Wind, Calhoun

When
May 3, 2:59 AM CST
Where
Calhoun County, 2.95 mi SSE of Somers
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
42.340, -94.410

Measured at the Farnhamville Schoolnet site.

Thunderstorm Wind, Humboldt

When
May 3, 3:35 AM CST
Where
Humboldt County, 0.69 mi N of Dakota City
Measured
57 kt (66 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.730, -94.220

Several trees and large limbs down across Humboldt. One tree fell onto a house.

Thunderstorm Wind, Humboldt

When
May 3, 3:35 AM CST
Where
Humboldt County, 0.69 mi N of Dakota City
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
42.730, -94.220

A tourist building was damaged in town from the gusty winds.

Thunderstorm Wind, Wright

When
May 3, 3:45 AM CST
Where
Wright County, 1.71 mi NW of Clarion Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
42.750, -93.770

Measured at the Clarion Airport.

Thunderstorm Wind, Cerro Gordo

When
May 3, 4:30 AM CST
Where
Cerro Gordo County, 3.49 mi N of Swaledale
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.030, -93.340

Measured at the Iowa Department of Transportation Road Weather Information Site southwest of Mason City on Interstate 35.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368827, 368830, 368829, 368863, 379210, 368833, 368832.